Opioid Overdose & Prevention

What are Opioids?

No matter what your news source is, they have most likely informed you of the opioid epidemic that is sweeping our nation.  You hear a lot about the drug, but what are opioids exactly? Opioids are a class of drugs that are naturally found in the opium poppy plant that produce a variety of effects on the brain.  They are mostly used for patients experiencing extreme pain such as with cancer and end-of-life care. They can also make some people feel happy, “high” and relaxed. Because of these seemingly pleasant effects, opioids are highly addictive. Side effects of opioids can include nausea, constipation, slowed breathing and drowsiness.

Regular use of opioids can cause your tolerance to increase and make you dependent on them, leading to “opioid use disorder” and addiction. Common prescribed opioids include OxyContin, Vicodin, Demerol, Morphine, Percocet and any drug with Codeine. Heroin, the illegal form of opioids has many street names. Fentanyl is a synthetic opioid (Illicitly manufactured fentanyl or IMF) that is 50-100 times more potent than morphine and is causing a lot of recent opioid overdose deaths in the U.S. 

Opioid Overdose Statistics

  • Overdose deaths involving synthetic opioids like fentanyl increased almost 47% from 2016 to 2017
  • The largest increase in opioid overdose death rates was in males aged 25-44
  • West Virginia, Ohio and New Hampshire had the highest death rates from synthetic opioids
  • Every day, more than 130 people in the U.S. die after overdosing on opioids
  • Roughly 21-29 percent of patients prescribed opioids for chronic pain misuse them
  • The Centers for Disease Control and Prevention estimates that the total "economic burden" of prescription opioid misuse alone in the United States is $78.5 billion a year, including the costs of healthcare, lost productivity, addiction treatment, and criminal justice involvement
  • 103,00 adolescents had an opioid use disorder in 2017
  • 53% of people who misused prescription opioids in 2017 obtained the medicine from a friend or relative

Opioid Overdose Symptoms

An opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s natural drive to breathe. How can you tell if someone is experiencing an opioid overdose and are not just very high? It is better to be safe than sorry, and treat the situation like it is an overdose. You could possibly save someone’s life. See below for a list of opioid overdose symptoms:

  • Loss of consciousness
  • Pulse is erratic, slow or not present at all
  • Limp body
  • Choking or gurgling sounds
  • For lighter skinned people,  the skin could turn bluish purple, for darker skin, it can turn grey or ashen
  • Vomiting
  • Fingernails or lips have a purple or blue color
  • Unresponsive to outside stimulus
  • Unable to speak
  • Small, “pinpoint” pupils

If someone you suspect of overdosing is “sleeping” or passed out from the drug, try waking them up. You may think they are snoring when in fact they could be overdosing. Never leave someone alone if you think they are getting too high. It is rare for someone to die immediately from an overdose. If you are there to respond, you can save a life!

Opioid Overdose Prevention Training

If you suspect someone has overdosed, call 911 immediately. If your state allows civilians to administer naloxone and you feel comfortable doing so, administer it after calling 911. While you wait for emergency personnel to arrive, keep the person awake and breathing and turn them over on their side to prevent choking.

If you are looking for formal opioid overdose prevention training, the American Red Cross offers an affordable online class. You can also search online for local in-person opioid overdose prevention training classes near you.

 

Featured Products

Coretex Naloxone Kit               Curaplex Fentanyl Protection Kits               Microflex Midnight XTRA Gloves

 

The information provided in this blog post is intended to provide helpful information on the subjects discussed. This blog post is not meant to be used, nor should it be used, to diagnose or treat any medical condition. For diagnosis or treatment of any medical condition, consult your physician. Emergency Medical Products is not liable for any damages or negative consequences from any treatment, action or preparation, to any person reading the information in this blog post.